Hail, Sumner
- When
- June 5, 12:10 PM CST
- Where
- Sumner County, 2 mi W of Gallatin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.400, -86.486
A trained spotter reported nickel size hail and a wind gust of 50 mph just west of Gallatin.
A line of strong to severe thunderstorms moved southeast across Middle Tennessee during the afternoon hours of June 5. Several reports of large hail and damaging winds were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A line of strong to severe thunderstorms moved southeast across Middle Tennessee during the afternoon hours of June 5. Several reports of large hail and damaging winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 5, 11:59 AM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1259 PM CDT SUN JUN 5 2011 .UPDATE...FOR TSTMS APPROACHING BNA TEMINAL && .AVIATION... LATEST DOPPLER LOOP SHOWING GUST FRONT DOWN THROUGH ROBERTSON...MONTGOMERY AND SUMNER COUNTIES AND IS HEADING SOUTHEAST. WIND GUSTS ALONG AND JUST BEHIND THE WIND SHIFT LINE ARE ON THE ORDER OF 40 KNOTS OR GREATER. THERE IS ALSO A CLUSTER OF POTENT STORMS IN BEHIND THE LINE THAT WILL DROP SOUTHEAST INTO MIDDLE TENNESSEE OVER THE NEXT 1 TO 2 HOURS. SEVERE THUNDERSTORMS WILL LIKELY BE ISSUED. BOYD && .PREV DISCUSSION... /ISSUED 1217 PM CDT SUN JUN 5 2011/ UPDATE...HAVE UPDATED ZONE PACKAGE AND INCREASED POPS EVERYWHERE WITH MENTION OF SEVERE TSTMS POSSIBLE. WATCH RUNS UNTIL 22Z. PREV DISCUSSION... /ISSUED 1139 AM CDT SUN JUN 5 2011/ AVIATION 18Z DISCUSSION... CENTER OF UPPER RIDGE LOCATED WEST OF THE MID STATE...SO WEAK NW FLOW ALOFT IS IN PLACE. SOUTHWARD MOVING MCS MAY IMPACT PORTIONS OF CENTRAL AND EASTERN MIDDLE TN. HOWEVER...FOR NOW...WILL ONLY INCLUDE VCTS FOR BNA AND CSV THIS AFTERNOON INTO EARLY EVENING. OTW...SUMMERTIME RIDGING EFFECTS IN PLACE WITH EARLY MORNING HAZE REDUCING VSBYS DOWN TO THE 3-5 SM RANGE. SCT CU AROUND 4-5 KFT TO DEVELOP WITH DAYTIME HEATING. PREV DISCUSSION... /ISSUED 1014 AM CDT SUN JUN 5 2011/ UPDATE...MONITORING THE CLUSTER OF CELLS EXTREME SOUTHWEST INDIANA. MOVEMENT HAS BEEN SOUTHEASTWARD AT ABOUT 32-35 KT. CURRENT DIRECTION OF MOVEMENT COULD BRING IT INTO THE NORTHEASTERN HALF OF THE AREA BY 18Z. THAT IS ASSUMING IT HOLDS TOGETHER. THESE CLUSTERS TYPICALLY GO THROUGH A DIURNAL CYCLE AND START TO DIMINISH BY MID MORNING. HOWEVER...IT MAY SPIT OUT A BOUNDARY TOWARD THE SOUTHEAST THAT COULD SERVE AS AN INITIATION POINT FOR AFTERNOON CONVECTION. LOCAL WRF MODEL IS SHOWING THE FORECAST SOUNDING WITH SIGNIFICANT AMOUNT OF DRY AIR BELOW 400MB WITH PRECIPITABLE WATER AT 1.01 INCHES. BY 23Z THIS AFTERNOON THE MOISTURE BELOW 550MB HAS INCREASED SIGNIFICANTLY AND PRECIPITABLE WATER IS NOW UP TO 1.66 INCHES. ALSO...THE FORECAST SOUNDING HAS LITTLE IF ANY CAP WITH KINDEX AT 38...SFC BASED LI AT -7 AND A CONVECTIVE TEMP OF 91 DEGREES. THUS IT SEEMS AN UPWARD ADJUSTMENT OF POPS FOR THE NE HALF MAY BE NESESSARY. WILL UPDATE THE ZONE PACKAGE FOR THE AFTERNOON AND EARLY EVENING SHORTLY. PREV DISCUSSION... /ISSUED 630 AM CDT SUN JUN 5 2011/ UPDATE...FOR 12Z TAFS. AVIATION...STRONG UPPER HIGH OVER THE REGION WILL RETROGRADE WEST TODAY ALLOWING A FEW ISO STORMS TO DROP DOWN MAINLY ALONG THE PLATEAU THIS AFTERNOON/EVENING. ADDITIONALLY...LATE EVENING/EARLY MORNING FOG/HAZE LIKELY TO DROP VSBYS INTO MVFR RANGE...WITH IFR BRIEFLY CSV TOWARD DAWN ONCE AGAIN MONDAY. PREV DISCUSSION... /ISSUED 146 AM CDT SUN JUN 5 2011/ DISCUSSION...STRONG UPPER RIDGE STILL IN PLACE...HEIGHTS EXPECTED TO FALL SOME OVER THE NEXT FEW DAYS WITH A WEAK NW FLOW IN PLACE. WEAK IMPULSE MAY BRING A FEW AFTERNOON SHOWERS AND THUNDERSTORMS TO THE AREA. DESPITE THE WEAKENING OF THE RIDGE...THE CLOSE PROXIMITY OF THE UPPER HIGH AND THE CONTINUED DEPTH OF THE DRY AIR WILL PREVENT MUCH IN THE WAY OF CONVECTIVE DEVELOPMENT THIS WEEK. IN THE EXT FCST...PATTERN TO CHANGE LITTLE. CONVECTIVE PARAMETERS DO SUPPORT A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE MIDDLE TO END OF THE WEEK. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 411 AM CDT SUN JUN 5 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-061030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 411 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STORMS MAY BECOME LOCALLY STRONG TO SEVERE...PRODUCING GUSTY TO EVEN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1132 AM CDT SUN JUN 5 2011 TNZ007>011-027>034-062>066-077>080-052200- ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-RUTHERFORD-CANNON-DE KALB- WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN- INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...LAFAYETTE... CELINA...BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET... HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON... JAMESTOWN...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA... CROSSVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT... SPENCER 1132 AM CDT SUN JUN 5 2011 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTHEASTERN HALF OF THE MID STATE THIS AFTERNOON INTO EARLY THIS EVENING... A RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING. THIS INCLUDES THAT PORTION OF MIDDLE TN GENERALLY ALONG AND NORTHEAST OF A SPRINGFIELD...NASHVILLE...MURFREESBORO THROUGH MCMINNVILLE LINE. MOSTLY SUNNY SKIES WILL GIVE WAY TO INCREASING CLOUDS THIS AFTERNOON AS AN AREA OF SHOWERS AND THUNDERSTORMS WORKS SOUTH AND SOUTHEASTWARD FROM KENTUCKY. GIVEN THE GROWING INSTABILITY LEVELS...AN INCREASING CHANCE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXISTS ACROSS ROUGHLY THE NORTHEASTERN HALF OF MIDDLE TN. HIGH WINDS AND HAIL WILL BE POSSIBLE WITH ANY STRONG TO SEVERE THUNDERSTORMS THAT DO DEVELOP. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR POSSIBLE UPDATES. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1211 PM CDT SUN JUN 5 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-052200- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN... WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON... MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE... LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD... FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO... WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE... TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER... WAYNESBORO...LAWRENCEBURG...PULASKI 1211 PM CDT SUN JUN 5 2011 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF MIDDLE TN THROUGH THIS AFTERNOON... A RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING. THIS INCLUDES THE ENTIRE MID STATE AREA. MOSTLY SUNNY SKIES WILL GIVE WAY TO INCREASING CLOUDS THIS AFTERNOON AS AN AREA OF SHOWERS AND THUNDERSTORMS WORKS SOUTH AND SOUTHEASTWARD FROM KENTUCKY. GIVEN THE GROWING INSTABILITY LEVELS...AN INCREASING CHANCE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF MIDDLE TN. HIGH WINDS AND HAIL WILL BE POSSIBLE WITH ANY STRONG TO SEVERE THUNDERSTORMS THAT DO DEVELOP. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR POSSIBLE UPDATES. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1254 PM CDT SUN JUN 5 2011 TNZ007-008-027-028-051845- DAVIDSON-ROBERTSON-SUMNER-WILSON- 1254 PM CDT SUN JUN 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON...SUMNER AND WILSON COUNTIES... AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR WHITE HOUSE...OR 13 MILES NORTHWEST OF GALLATIN...MOVING SOUTHEAST AT 25 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. 21
The Nashville radar (KOHX), 18 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
A trained spotter reported nickel size hail and a wind gust of 50 mph just west of Gallatin.
Trees and signs were blown down near White House Heritage High School.
Trees were blown down at the Scottsville Road and Shiloh Road intersection. Numerous trees were also blown down across other portions of western Macon County.
Large tree branches were broken.
Small trees and limbs were blown down by estimated wind gusts of 40 to 50 mph.
Nickel size hail was reported and a wind gust to 57 mph was measured.
Nickel size hail reported near Hilham.
Large tree branches were blown down.
Quarter size hail reported on Highway 85 northeast of Gainesboro.
Trees were blown down with other wind damage throughout Jackson County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318470, 318481, 318482, 318483, 318487, 318488, 318486, 318489, 318490, 318492, 318497, 318493, 318498, 318499, 318500.